Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 15, NWS Tucson, AZ

July 25, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 25, 2021, 10:22 AM MST for Pima County, Pinal County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 10:22 AM MST (17:22 UTC)
Expired
Jul 25, 2021, 4:15 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 5.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS45 KTWC 251722
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
1022 AM MST Sun Jul 25 2021

AZC019-021-252315-
/O.NEW.KTWC.FA.W.0015.210725T1722Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
1022 AM MST Sun Jul 25 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  South Central Pinal County in southeastern Arizona...

* Until 415 PM MST.

* At 1022 AM MST, Doppler radar and automated rain gauges indicated 
  moderate to locally heavy rain continuing. Flooding is ongoing or 
  expected to begin shortly in the warned area. Between 2 and 4 
  inches of rain have fallen.

* Some locations that will experience flooding include...
  Marana, Eloy, Avra Valley, Tortolita, Picacho, Picacho Peak State 
  Park, Picture Rocks, Red Rock, Shopishk, Dove Mountain and East 
  Chui-Chu.

This includes the following streams and drainages...
  Guild Wash, Blanco Wash, Canada del Oro, Los Robles Wash and Santa 
  Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3269 11177 3272 11180 3275 11176 3275 11174
      3272 11174 3274 11167 3276 11161 3277 11160
      3278 11159 3282 11135 3282 11134 3260 11118
      3242 11101 3232 11123 3243 11130

$$

WJM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 10:19 AM MST, 3 minutes earlier.

Area forecast discussion, Jul 25, 10:19 AM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1019 AM MST Sun Jul 25 2021

.SYNOPSIS...The final day of this active weather period is upon
us as a weather system passes through the area today. Rounds of
showers and storms capable of producing heavy rainfall and flash
flooding will be present across southeast Arizona through late
today. A few slower days are expected from Monday through mid-week
with temperatures warming back up to near normal.

&&

.DISCUSSION...Widespread rain across the central part of the
forecast area with the heaviest rain occuring across eastern Pima
county. Main problems will be hydro related with the very
saturated soils. Numerous hydro products are out with most of the
area under a flash flood watch through tonight. Have made several
updates to the forecast especially for lower high temperatures
for areas where it is currently raining.

&&

.AVIATION...Valid through 26/12Z.
SCT-BKN clouds at 7k-11k ft MSL thru the period, along with periods
of SHRA/TSRA. Expect MVFR CIGS/VSBYS and mountain obscurations
around SHRA/TSRA particularly during the morning hours. TSRA will
also be capable of producing gusty outflow winds, potentially in
excess of 40 kts with the strongest storms. Otherwise, SFC wind
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected through
today, with scattered to numerous showers and thunderstorms.
Flooding issues are expected to continue, due to part to saturated
soils. Showers and storms will be possible through the day and also
at night. Gusty winds in excess of 40 mph and numerous lightning
strikes may accompany stronger storms. Daytime temperatures will
remain below normal. 20-foot winds will generally be less than 15
mph when not influenced by thunderstorms. Shower and thunderstorm
chances decrease slightly Monday through the middle of next week.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high.

A couple of potential trouble areas to make note of...Finger Rock
and Sabino Canyon. Significant sediment and silt have moved around
the Finger Rock area with recent activity, causing some localized
damage. Any additional high rainfall rates in this area could
cause more trouble. Sabino Canyon also is an area to keep an eye
on, where high rainfall rates could cause issues quickly.

Most river forecasts across southeast Arizona show elevated stream
flow over the weekend. With high enough rainfall amounts other
locations could reach flood stage and possibly out of bank flow.
Stream flow may also take longer to recede if basin receives multiple
days of rainfall. Potentially leading to elevated stream flow into
early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through this evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 9:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 9:58 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 25, 12:53 AM MSTAreal Flood WarningTWCPima8 hr
Jul 25, 3:14 AM MSTAreal Flood WarningTWCPima3 hr
Jul 25, 3:25 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 4:15 AM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 25, 6:27 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 25, 8:52 AM MSTAreal Flood WarningTWCPima9 hr
Jul 25, 9:09 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal7 hr
Jul 25, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 25, 9:53 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 9:55 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 10:31 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 11:39 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Jul 25, 1:36 PM MSTFlash Flood WarningTWCPima114 min
Jul 25, 1:42 PM MSTSpecial Weather StatementTWC63 min
Jul 25, 2:00 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 25, 3:07 PM MSTAreal Flood WarningTWCSanta Cruz12 hr
Jul 25, 3:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 25, 4:15 PM MSTAreal Flood WarningTWCPima, Pinal43 hr
Jul 25, 4:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.